Overdose Prevention
Search
     
  Indigenous Health  
       
     
  Advance Care Planning  
       
     
  Community Care Licensing  
       
     
  Chronic Disease  
       
     
  End-of-Life Care / Hospice Palliative Care  
       
     
  Environmental Health  
       
     
  Health Alerts  
       
     
  Health Topics  
       
     
  Healthy Living & Communities  
       
     
  Home and Community Care  
       
     
  Hospital Services  
       
     
  Injury Prevention  
       
     
  Mental Health & Addictions  
       
     
  NH Connections (medical travel service)  
       
     
  Overdose Prevention  
       
     
  Pregnancy - Maternity - Babies  
       
     
  Primary Health Care  
       
     
  Public Health  
       
     
  Research  
       
     
  Seniors Health  
       
     
  Stigma  
       
 
 
     

Overdose Prevention

Recognize an overdose

An overdose is when more drugs have been taken than the body can handle. Know the risks, Know the signs!

Prevent an overdose

Follow these tips to reduce your risk of overdose:

  • Don’t use alone
  • Start with a small amount
  • Mixing substances, including alcohol, increases risk of overdose
  • Use where help is easily available (e.g. around other people)
  • Use less. If you took a break, were in detox/treatment or jail, or are new to use, your tolerance is lower
  • If you have ever experienced an overdose, this may increase your risk to overdose again
  • Make a plan/know how to respond in case of an overdose

Reverse an overdose with take home naloxone

  • Unintentional deaths and injury from opioid overdose are preventable with overdose and naloxone education
  • Naloxone can quickly reverse an overdose
  • People can be trained to recognize and respond to an overdose by using a free take home naloxone kit
  • Training is free and only takes 20 minutes
  • Find a registered site near you visit Toward the Heart
  • More information on BC’s Take Home Naloxone program (available in seven languages)
  • Call 8-1-1 for access to over 130 language translators at any time.

Overdose Prevention - SAVE ME

View the full size graphic (PDF)

How to use naloxone

What are opioids?

Opioids such as heroin, oxycodone, fentanyl, Vicodin, codeine, morphine and methadone suppress breathing, and in cases of overdose, can result in severe brain damage and even death due to oxygen deprivation.

What is fentanyl?

Fentanyl is a synthetic opiate narcotic, a prescription drug used primarily for cancer patients in severe pain. Fentanyl is extremely toxic. A piece of fentanyl the size of one or two grains of sand can cause an overdose. It is roughly 50 to 100 times more toxic than morphine.

Fentanyl is a contaminant you can’t see, smell or taste. It can be found in pills sold as fake oxys & other club drugs, in powder as heroin or fent, & can be mixed in to other drugs like cocaine & crystal meth. People don’t often think the substances they are using contain fentanyl.

Although fentanyl is sometimes used in the management of complex pain, it must be prescribed by a physician and the dose should be carefully monitored.

     

Overdose prevention
     
 
     

Take Home Naloxone Sites

Northern Health Take Home Naloxone Kits (PDF - updated May 24, 2017)